I've had Type I for over 30 years. Began with Animas pumps back in 2002 and currently using the ping system. I work hard to manage my glucose levels. Not that I don't occasionally struggle to fill the shoes of my predecessor, the islets of langerhans, but i do take it seriously and typically make ends meet.
Since Monday evening though, I’ve had several high blood sugar readings that don’t make any sense. I haven’t changed anything in my normal routine or forgotten to bolus for carbs or ingested seven pizzas, etc., yet my scores keep shooting up into the 500 range for no apparent reason. Eek.
Each time this happens, I follow the procedure recommended by my endo for treating an extraordinarily high bs by using input from my bs monitor to calculate to set up an extended bolus (90/10) which, typically, brings the glucose level down more quickly than a normal bolus. My pump is programmed to make the proper adjustments and seems to be doing just that. Dosage recommendations are well within the range of what I’d expect.
No matter how long I wait, the bolus has no impact on my bs level. It's confusing. I've been attending to this stuff for a while, yet I can’t solve the mystery of what's happening. So far I've:
I suppose illness could be a factor but I don’t feel sick and I’ve never before encountered a situation where I’m sick and the insulin fails to have at least *some* impact on my glucose level. So far the only “fix” has been to use a syringe to inject insulin. Yesterday, as a last ditch response, I injected several units of Novolog from the same bottle I used to fill the pump cartridge. After a bit, my glucose levels returned to baseline.
Your feedback/Input appreciated and, if you got this far, thanks for taking the time to read!
I don't have any brilliant solutions, Dawn, but if injections from the bottle are bringing your blood sugar down, and the pump is doing nothing, it has got to be the pump. It sounds like you did some good problem solving on the pump. I would call Animas and ask them what to do, and if they think you need a replacement pump. Meanwhile I would use shots. It's too dangerous to stay in the "500 range". Let us know how it goes.
i don't know what is going on but if i were in your shoes i'd
a) make sure i have plenty of syringes on hand
b) change EVERYTHING - infusion set, infusion site [move from my stomach to my thigh for example,] bottle of insulin, tubing/cannula, cartridge, batteries
c) think about what else is different - been sick? infections? different non diabetes meds? [antibiotics mess up my glucose like crazy] hormone level changes?
Dawn- I would agree with Zoe for sure on all counts. I'm sure you've also checked for leaks everywhere, and looked for bubbles in the tubing. Also assuming that your new site was a success, without any veins hit, blood backing up in the tubing, or any of that sort of problem. Also, I'm sure you've primed until insulin comes out of the tubing, and you see no bubbles moving in any part of the tubing, right? Can't think of anything else.
Best to you, Tom
Dawn- One other thing; If your basal is actually being delivered, you will be able to hear the pump motor move every 5 minutes or so as it delivers a fraction of the basal dose. If you hear that sound, and the tubing is full of insulin, then the basal dose should be getting into your body. If you don't hear the motor move, then it could be that the pump had a defect and is not actually performing the basal dance.
Did you inject, or just bolus? Is your insulin bad?
Good point by Carolyn when you injected did you use the same insulin you used for the pump? If not that could be the issue but like others said I would change everything and if that doesn't work first go to the ER cause a bg in the 500 is dangerous and then call Animas it could be a bad pump.
I understand your frustration for I have been there. I just looked up the Ping system. I did not see the crucial ingredient to solace and piece of mind in grabbing control of blood sugars. A CGM. I do not know if you have one or not.
A CGM is a continuous glucose monitor. It gives you your blood sugars every 5 minutes. Currently if you buy one before March 31, 2012 you will receive a 200 dollar rebate on the System. If you have insurance and have used your deductable, you could get this for almost nothing.
The CGM will eliminate many worries and will inform you when you may have goofed about estimating carb counting way before your sugars go past an upper boundary, say 180. Then you can correct your previous bolus and bring it back to a control area you feel good about without risking hypoglycemia.
I would also recommend 2 books that will help give you information that you need:
1 - What Makes My Blood Glucose Go Up...And Down? Jennie Brand-Miller (Author), Kaye Foster-Powell (Author), Rick Mendosa (Author)
2 - The New Glucose Revolution What Makes My Blood Glucose Go Up . . . and Down?: 101 Frequently Asked Questions About Your Blood Glucose Levels
Dr. Dr. Jennie Brand-Miller M.D. M.D. (Author), Kaye Foster-Powell M. Nutr & Diet (Author), David Mendosa (Author), Kaye Foster-Powell B.SC. M. Nutri. & Diet (Author)
I am also a 30 year veteran of Type 1 diabetes. And as you know, management of diabetes back then was urine strips with an occasional fasting blood glucose test, back then.
A lot has changed. But a CGM, and good carb counting really changes anxiety and unknowns into peace and control.
Good Luck and let me know if I can offer any help,
Animas had a recall on 45,000 faulty insulin cartridges shipped between Nov. 30, 2010, and Jan. 4, 2011. Several lot numbers of reservoirs were included. The lot numbers are: B201575, B201576, B201581, B201582, B201583.
If you are having wild BG swings, and nothing seems obviously amiss, check the reservoir lot numbers. These cartridges keep popping-up.
If the syringe is bringing the sugars back down then it must be something with the pump and/or supplies of it. If I were you I'd check to make sure you don't have any of the faulty cartriges and if you don't I would send the pump in to be inspected.
Hope you get this figured out.
Sandy brings up a very good and clear logical progression in things to do.
I do not seek to confuse, but, I have just started to try the OmniPod system.
I received multiple hypoglycemia episodes. And I even started shutting down my pump, when I could not get a sense of why. It appeared as though the pump was over-dosing me. I checked it out and it was not.
What I was doing was placing the OmniPod in areas I have not used before. These areas had no scar tissue. Scar tissue can slow the absorbtion of the insulin.
I will assume that when you used syringes, you did not inject in the over used areas where you put your pump canula. Hence, no scar tissue?
This area of pump management is not well known or talked about, but it does exist. There are only so many safe places to insert a canula for a pump, and they get well used. If you use a location where your pant leg pulls or your belt line pushes, or where you lean into a chair, you risk the system boinking out because of an occlusion.
So maybe, in an inverse relationship of using an OmniPod in very unused areas, the possibility of the relationship to your injection sites and your usual pump sites, may have a similar reasoning?
The OmniPod is working better now, but for a while, I had to cut my basil rates and my meal rates in half.
Good luck, Hopefully more insight and less confusion,
Okay, it is time for the wild weasel method:
1) Pump math is correct.
2) Drawing from same bottle of insulin and injecting works.
3) Pump is pushing the insulin into your body based on your checking the cartridge, etc.
4) Tubing and site are good.
Now for wild shot one: Are your pump sites close together and your injection site significantly different? For example, pump sites in abdomen and injection site in thigh?
Wild shot two: I had a similar problem and it was thought to be scar tissue at the injection site. The culprit was sleep apnea. I had been on CPAP or BiPAP for years because of Sleep Disordered Breathing (SDB). I had a new titration done, was issued a new machine (ResMed S9 VPAP Auto) with a prescription for dual level (BiPAP). My insurance company wanted downloads from the SDB machine to prove I am using it before they will pay, etc. Little discussion with SDB doctor by medical equipment company. I also wear a CGM. Wonder of wonders, if my BG was high my AHI (sleep score) was low (good) but if my BG was low my AHI was high.
Going on a wild weasel chase, I got my SDB doc to order the software to read the SDB machine. After discussion with the respiratory therapist monitoring my SDB therapy, a change was made in the SDB machine settings. Praise the Lord! I am back where I am supposed to be with over night AHI's in the lowest quadrille of normal and overnight BGs in the 80-120 mg/dL range unless I screw up and consume a significant amount of caffeine before bedtime.
I have really been chasing the interrelatedness between diabetes and SDB. Hope this helps.